Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 1997, 5:50 PM EDT for Lake County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 30, 1997, 6:50 PM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:55 PM EDT | Hail 0.75 | Chase, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266 WUUS1 KGRR 302151 RRA SVRGRR MIC085-302250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 550 PM EDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY - WEST CENTRAL LOWER MICHIGAN * UNTIL 650 PM EDT * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM LOCATED ABOUT 5 MILES SOUTH OF IDLEWILD... MOVING NORTH AT AROUND 10 MPH. THIS STORM WILL AFFECT IDLEWILD... NIRVANA... CHASE... AND LUTHER THROUGH 630 PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:31 PM EDT, 19 hours 19 minutes earlier.
Area forecast discussion, Jun 29, 10:31 PM EDT, 19 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 PM EDT SUN JUN 29 1997 SKIES ATTM ACRS THE FCST AREA IN THE MOSTLY CLEAR CATEGORY...BUT GOING PARTLY CLOUDY FCST IN THE ZONES SHLD WORK FOR THE REST OF THE NIGHT... AS CONVECTIVE DEBRIS WORKS IN FROM THE WEST. WILL UPDATE FOR THE INCLUSION OF SOME AREAS OF LIGHT FOG...AS THE TEMPERATURES CRASH TO NR THE DEW POINT. FOG SHLD MOSTLY BE IN THE 3-5SM RANGE AS IT WAS LAST NIGHT. ALSO BROKE OUT THE NRN TWO TIER OF COUNTIES TO LOWER OVERNIGHT LOWS INTO THE LOWER 60S...AS SLIGHTLY DRIER AIR IN PLACE THERE. UPDATED ZONES TO FOLLOW MOMENTARILY. RJD
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.